Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 797 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1166    
    Printed14    
    Emailed0    
    PDF Downloaded204    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2015  |  Volume : 57  |  Issue : 4  |  Page : 429-430
Clozapine induced eosinophilia: An often neglected important adverse effect


Department of Psychiatry, Fr. Muller Medical College, Mangalore, Karnataka, India

Click here for correspondence address and email

Date of Web Publication15-Dec-2015
 

How to cite this article:
Kadiyala PK, Ahmed MA, Pinto DA, Mathai JP. Clozapine induced eosinophilia: An often neglected important adverse effect. Indian J Psychiatry 2015;57:429-30

How to cite this URL:
Kadiyala PK, Ahmed MA, Pinto DA, Mathai JP. Clozapine induced eosinophilia: An often neglected important adverse effect. Indian J Psychiatry [serial online] 2015 [cited 2020 Apr 4];57:429-30. Available from: http://www.indianjpsychiatry.org/text.asp?2015/57/4/429/171849


Sir,

Clozapine, though effective in resistant schizophrenia, needs extensive monitoring more than any drug in psychiatry. Initial concerns were mainly related to agranulocytosis, but in recent years the focus has been shifted to eosinophilia and its potentially fatal complications.[1],[2]

Eosinophilia, a nondose-dependent side-effect, is seen in around 1% of clozapine-treated patients. It occurs during 1st year of treatment, mostly in the initial 4 weeks.[1],[3],[4] It is considered as an allergic reaction with a transient course and spontaneous remission. However, in some cases, it may predict subsequent neutropenia, myocarditis, eosinophilic colitis, pancreatitis and toxic hepatitis.[3],[4] The manufacturer of clozapine recommends to interrupt its use when absolute eosinophil count >4000 /cu mm until the eosinophil count falls below 3000/cu mm.[5] However, if there are no signs of end-organ damage or inflammation, clozapine continuation or rechallenge with careful monitoring may be considered.[6]

Hereby reporting a patient who developed eosinophilia with clozapine. Mr. K.B, a 45-year-old male, was admitted in November 2012 with diagnosis of schizophrenia undifferentiated. Due to inadequate response to other antipsychotics, he was put on clozapine. His leukocyte count prior to the initiation of clozapine was 10,300/cu mm with eosinophil count being 1%. However, on day 7 of initiation of clozapine, the total leukocyte count of the patient was found to be 12,300/cu mm (eosinophil count 27%). After ruling out other medical causes, eosinophilia was found to be clozapine-induced. Instead of discontinuing, clozapine was continued and escalated gradually with close monitoring of its complications. The eosinophil count started falling by the 2nd week to 22%, further reduced to 20% by 4th week and the patient got discharged.

Clozapine induced eosinophilia, leukocytosis and thrombocytopenia are generally benign events that resolves on their own.[4],[7] In the above case, the eosinophil count increased during the 1st week of clozapine treatment, thereafter started resolving gradually. Eosinophilia, though considered benign and transient, needs to be monitored in view of a possible association with life-threatening conditions like myocarditis and predictor of subsequent neutropenia.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Chatterton R. Eosinophilia after commencement of clozapine treatment. Aust N Z J Psychiatry 1997;31:874-6.  Back to cited text no. 1
    
2.
Layland JJ, Liew D, Prior DL. Clozapine-induced cardiotoxicity: A clinical update. Med J Aust 2009;190:190-2.  Back to cited text no. 2
    
3.
Majumder P, Chadda RK, Goyal P, Mittal A, Kumar N. Clozapine induced eosinophilia. Indian J Psychiatry 2011;53:152-3.  Back to cited text no. 3
[PUBMED]  Medknow Journal  
4.
Nielsen J, Correll CU, Manu P, Kane JM. Termination of clozapine treatment due to medical reasons: When is it warranted and how can it be avoided? J Clin Psychiatry 2013;74:603-13.  Back to cited text no. 4
    
5.
Novartis Pharmaceuticals. CLOZARIL® (clozapine) Tablets, Prescribing Information (PDF). Novartis Pharmaceuticals; 2010. Last retrieved on 2013 Nov 6 from http://www.accessdata.fda.gov/drugsatfda_docs/label/2010/019758s062lbl.pdf.  Back to cited text no. 5
    
6.
Roberts CE, Mortenson LY, Merrill DB, Rafizadeh N, Smith TE, Lieberman JA. Successful rechallenge with clozapine after eosinophilia. Am J Psychiatry 2011;168:1147-51.  Back to cited text no. 6
    
7.
Lambertenghi Deliliers G. Blood dyscrasias in clozapine-treated patients in Italy. Haematologica 2000;85:233-7.  Back to cited text no. 7
    

Top
Correspondence Address:
Pavan Kumar Kadiyala
Department of Psychiatry, Fr. Muller Medical College, Mangalore, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.171849

Rights and Permissions




 

Top